Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Las Vegas, NV

August 3, 2016Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2016, 6:04 PM PDT for Clark County, Nevada. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 6:04 PM PDT (01:04 UTC)
Expired
Aug 3, 2016, 6:30 PM PDT
In force
26 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 68 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2895 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS55 KVEF 040104
SVRVEF
NVC003-040130-
/O.NEW.KVEF.SV.W.0063.160804T0104Z-160804T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 PM PDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 630 PM PDT

* AT 603 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR ALIANTE...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAS VEGAS...HENDERSON...NORTH LAS VEGAS...ALIANTE...
  EAST LAS VEGAS...SAM BOYD STADIUM...NELLIS AFB...PARADISE...
  FRENCHMAN MTN AND SUNRISE MTN.

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 48 AND 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3635 11525 3646 11506 3626 11474 3606 11505
TIME...MOT...LOC 0103Z 341DEG 14KT 3632 11513 

$$

SC
2 follow-up statements
509 
WWUS55 KVEF 040116
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
616 PM PDT WED AUG 3 2016

NVC003-040130-
/O.CON.KVEF.SV.W.0063.000000T0000Z-160804T0130Z/
CLARK NV-
616 PM PDT WED AUG 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR NORTH CENTRAL CLARK COUNTY...

AT 615 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER ALIANTE...MOVING SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...HENDERSON...NORTH LAS VEGAS...ALIANTE...EAST LAS VEGAS...
SAM BOYD STADIUM...NELLIS AFB...PARADISE...
FRENCHMAN MTN AND SUNRISE MTN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3635 11525 3646 11506 3626 11474 3606 11505
TIME...MOT...LOC 0115Z 340DEG 13KT 3630 11515 

$$

SC
421 
WWUS55 KVEF 040126
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM PDT WED AUG 3 2016

NVC003-040135-
/O.EXP.KVEF.SV.W.0063.000000T0000Z-160804T0130Z/
CLARK NV-
626 PM PDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY
WILL EXPIRE AT 630 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. WIND GUSTS IN
EXCESS OF 50 MPH ARE STILL POSSIBLE THROUGH 7 PM. 

LAT...LON 3635 11525 3646 11506 3626 11474 3606 11505
TIME...MOT...LOC 0118Z 341DEG 14KT 3630 11515 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:16 PM PDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 3, 2:16 PM PDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
216 PM PDT WED AUG 3 2016

.SYNOPSIS...Deeper monsoon moisture will bring an increasing threat
of flash flooding to parts of the area through Thursday. Conditions
will begin to dry out on Friday, and the area will likely be storm
free by Sunday. Temperatures will be near to slightly below normal
for the next seven days.
&&

.SHORT TERM...through Saturday morning.

The primary weather concern over the next couple of days is the
potential for flash flooding. Lincoln, Clark, Mohave and eastern San
Bernardino counties all are prime areas for scattered thunderstorms
that will be capable of producing very heavy rain (2-4 inch per hour
rain rates). High resolution time lagged ensemble output pinpoints
northern Mohave with the best potential for substantial rain amounts
but given that precipitable water values are through the roof over
the southeastern third of the CWA, stronger storms anywhere in this
deeper moisture could create flooding problems real quick. The 12Z
Vegas sounding had a > 200 percent of normal PWAT value of 1.5
inches which is a record for the date. Forecast soundings show
little change for Thursday so it looks like another active day
convection wise similar to today beginning with terrain driven
storms transitioning to outflow based development. A Flash Flood
Warning is in effect through 5 AM Friday for areas that are forecast
to have the highest potential for flash flooding.

Some drying takes place on Friday however the moisture hangs tough
across much of the eastern CWA and a chance of storms continue. A
trough sweeping into the west coast Saturday pushes drier air
further east and thunderstorm chances are forecast to come to an end
for all but far NE Mohave County. No changes were made to the
Saturday forecast or to the long term.

.LONG TERM...Sunday through Tuesday.
Picking up Sunday morning, troughing along the West Coast will bring
dry southwest flow to our CWA, resulting in mostly sunny skies,
seasonably hot temperatures, and lower humidity. This pattern holds
through Tuesday. There is one feature of note on Monday as the ECMWF
brings a tropical wave/cyclone near the tip of the Baja Peninsula,
which would suggest a return of deeper moisture to our area on
Wednesday. The GFS is more bearish with this wave and does not show
any moisture surge. There is plenty of time to watch this, and it is
worth noting that a similar pattern last Thursday brought the
current episode of deeper moisture and thunderstorms.
&&

.AVIATION...For McCarran...Chances are a little better today
of storms of storms forming in the higher terrain surrounding the
valley and in the flight corridors. There remains an outside chance
of a storm affecting the terminal this afternoon or evening, but too
low to mention in the TAF. Winds should transition from SE to south
or southwest late afternoon unless influenced by storm outflow which
could produce strong/erratic winds. Storm chances continue Thursday.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered storms are expected in Lincoln, Clark, San
Bernardino, and Mohave Counties today, especially in the higher
terrain. Outflow from these storms may affect the terminals, with
gusty/erratic winds possible. Outside of convection, mainly
south/southeast winds 5-15 kts, perhaps a bit stronger at KBIH,
KIFP, and KEED. Light/terrain-driven winds expected overnight with
chances of storms continuing.
&&

.FIRE WEATHER...Monsoonal moisture will continue to stream into the
area through Thursday...with chances of storms in southern Nevada,
eastern San Bernardino, and Mohave counties. Very heavy rainfall,
frequent lightning, and gusty winds are possible with these storms.
Conditions will begin to dry out from west to east on Friday, with a
return to seasonably hot and rain-free conditions by Sunday.
Conditions may approach critical fire thresholds this weekend,
especially in the southern Great Basin, where stronger winds are
forecast.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
Spotter activation may be necessary in Lincoln, Clark, Mohave and
San Bernardino counties through tomorrow.
&&

Short Term/Aviation/Fire...Salmen
Long Term:  Morgan

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 3, 3:55 PM PDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      9 S VALENTINE           35.25N 113.65W
08/03/2016                   MOHAVE             AZ   DEPT OF HIGHWAYS

            HACKBERRY ROAD FROM HWY 93 TO ROUTE 66
            CLOSED DUE TO FLOODING.

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:56 PM PDTSevere Thunderstorm WarningVEFClark34 min
Aug 3, 6:34 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 7:52 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Aug 3, 9:13 PM PDTSevere Thunderstorm WarningVEFClark62 min
Aug 3, 10:21 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 10:58 PM PDTSevere Thunderstorm WarningVEFClark32 min
Aug 4, 12:26 AM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:55 AM PDTAreal Flood AdvisoryVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.